CSN Login
Members Online: 4

You are here

recently finished chemo, have questions, would like answers

jandjinco
Posts: 4
Joined: Apr 2020

New

I just finished (4 weeks) ago a 6 month regimen of Folfox 5FU and still feel the side effects. I had stage 3C Colon cancer diagnosed with a second tumor in my cervical spinal cord which require a C4-7 Laminectomy  and apparently the surgeon had to play around with strands of the cord to get the entire tumor (cancerous but benign) out. I went to hospital Aug 4th last year for belly pain, had an emergency appendectomy  that night and woke up with a canc er diagnosis and a bowel resection. The tumor had not shown up on CT scan so it was a miracle that the appendectomy had compliocations and the surgeon ended up seeing the tumor and removing it. PE T scan showed 2nd tumor in spine , so another surghery on Sep 30. In hosp 14 days after this one til I could ambulate on my own. 

Long story in between but went back to work the Monday before Thanksgiving and have been working since(  at home since the C ovid outbreak)

I tried to start a support group at my new hometown, but nobody showed up, so here I am at my wifes insistence.

I have some significant persistent side effects and I will try not to be too graphic:

My fingertips are numb( you can probably see wheere I gave up retyping all the mistakes)

I forget words and have to explain things.

Everything that touches my bare skin feels cold.

Legs are numb from mid-thigh down including most of my feet ( could be spinal surgery)

It feels like a knotted rope is up my butt and wrapped around my privates and it pulls somewhere every step i take.

I waqlk like a zombie (without arms raised) and would probably get shot if the apocolypse ever happened.

 

I just had my post treatment CT scan and am waiting for an appointment (Covid delays) to get results.

Can someone tell me if the side effects go away? When? Will I ever feel normal again?

 What does NED mean?

John

Trubrit's picture
Trubrit
Posts: 5175
Joined: Jan 2013

- I'll just re-post from the other thread - 

NED means No Evidence of Disease.  We all want to hear those words. 

As for long-term side effects, yes, they persist. Of course it is different for each individual, but I can tell you that I, persoanlly, still suffer from neuropathy in finger tips and legs - from the mid calf down.  Brain fog does get better, but I still loose myself in the middle of a sentence. The knot in your butt, sensation could very well get better as you continue to heal. If it doesn't, I would mention it to your surgeon.  Mine went away, and only comes back when I get myself constipated and do the old straining thing.  I have several other side effects, some from the radiation treatment. And, I am SEVEN years post treatment and SIX years NED next week. 

Hang in there. 

Tru

Real Tar Heel
Posts: 80
Joined: Nov 2019

I begged off Oxiplatin in #10 out of 12 treatments. That's drug that causes most of the side effects you are experiencing. I am still feeling numbness in my feet and fingertips. I'm still sensitive to ice cold temperatures.

danker
Posts: 1247
Joined: Apr 2012

As trubrit said they are all different for each of us.  I have been NED for 10 years(I'll be 88 in a few weeks) but still get bouts of diarrhea.  We learn to live with our side effect and thank God cancer did not take our life!!!  Good luck to you.

ellend
Posts: 95
Joined: Apr 2016

I agree with Tar Heel that most of the side effects you mention are probably a result of oxaliplatin. Also, that everyone is different regarding lasting side effects. Also, my 8 rounds of FOLFOX chemo treatments were mop up, so may have been lower dose than some of the others on the board. I finished treatment in the spring of 2016.

I had the sensitivity to cold when I was taking chemo treatment to the point where I used gloves to take things out of the refrigerator or freezer and didn't put ice in any drinks because it felt like drinking shards of glass. Mostly that cleared up fairly quickly after finishing chemo. The lingering cold sensitivity in the fingertips and feet are mainly due to the minor neuropathy that I still have.

The neuropathy is better than it was shortly after treatment, but my feet still don't feel quite right and I have very minor numbness in my fingers. I wear socks even when it is warm because even a cool floor does not feel good on my bare feet. I think the "zombie" walk is due to the neuropathy. There are exercises for the feet that may help get better blood flow.

Chemo brain is a known side effect. My husband noticed this more than I did. It is better, but there are times that I can't remember a word for what I'm trying to express. I don't know if this is a lingering side effect, or something that's been creeping up as I get older.

I have bowel issues, but most of that is probably due to the fact that it was rectal cancer and the tumor was very close to the anal verge. A lot of the issues are due to the radiation and surgery leaving scarring and changing the tissue in the vicinity. I can control some of the issues by timing when and what I eat. It is a lot better than just after the iliostomy reversal surgery, when I dared not be more than a few feet from the toilet. Not pleasant to say the least. They don't sound quite the same as what you are experiencing though.

As others mentioned, everyone has different experiences. I hope your symptoms get much better with time.

Ellen

 

Tom M.
Posts: 144
Joined: May 2019

Everyone responds differently to the Chemo. The good thing is you are finished. You were on the best stuff you could be on for the type of cancer you have. My best advice is to stay strong and positive. It helps allot. The side effects will calm down. the worst for me was the constipation cause with that came the hemroids. I learned to deal with it. The thing to keep in your mind is that the folfox does kill the cancer. If you are hearing the term NED, that is good. It means you are winning. Best of luck and keep going foward. God Bless.

Annabelle41415's picture
Annabelle41415
Posts: 6512
Joined: Feb 2009

Wonderful on finishing your treatment.  Unfortunately, there are side effects to the treatment you had such as you described.  There are many people where the side effects go away after many weeks, or months so don't be too discouraged at this time.  Just make sure that you let your doctor know.

It's wonderful that you wanted to start a group.  I'm not too surprised that little or no one showed up.  It's a taboo kind of disease that no one wants to talk about or even discuss.  One of those deer in the headlights kind of situations.  Wish there was a group in my hometown when my treatment was happening, but coming to this group helped me a lot.  Keep posting your group intentions and maybe someone will be interested.  Don't give up yet.  People need to get support, it's just sometimes very embarrassing for a lot of people.

Wishing you the best outcome on your scan and once again, let your doctor know about your symtoms.

Kim

Subscribe to Comments for "recently finished chemo, have questions, would like answers "